Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 167, NWS Cheyenne, WY

August 26, 2016Goshen County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 26, 2016, 3:28 PM MDT for Goshen County, Wyoming. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2016, 3:28 PM MDT (21:28 UTC)
Expired
Aug 26, 2016, 4:00 PM MDT
In force
32 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Goshen County, WY

The radar

The Cheyenne radar (KCYS), 83 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 3:39 PM MDTHAIL 1.75Hawk Springs, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.5 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1567 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

335 
WUUS55 KCYS 262128
SVRCYS
WYC015-262200-
/O.NEW.KCYS.SV.W.0167.160826T2128Z-160826T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
328 PM MDT FRI AUG 26 2016

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GOSHEN COUNTY IN SOUTHEASTERN WYOMING...

* UNTIL 400 PM MDT

* AT 328 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HAWK
  SPRINGS... OR 21 MILES SOUTH OF TORRINGTON...MOVING NORTHEAST AT
  30 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  HAWK SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4167 10431 4170 10440 4202 10422 4180 10406
TIME...MOT...LOC 2128Z 212DEG 31KT 4177 10429 

HAIL...1.25IN
WIND...<50MPH
 
$$

CLAYCOMB
2 follow-up statements
347 
WWUS55 KCYS 262140
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
340 PM MDT FRI AUG 26 2016

WYC015-262200-
/O.CON.KCYS.SV.W.0167.000000T0000Z-160826T2200Z/
GOSHEN WY-
340 PM MDT FRI AUG 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR SOUTHEASTERN GOSHEN COUNTY...

AT 339 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HAWK
SPRINGS... OR 19 MILES SOUTH OF TORRINGTON...MOVING NORTHEAST AT 25
MPH.

HAZARD...GOLF BALL SIZE HAIL. AT 339 PM...SPOTTERS ARE REPORTING
         GOLFBALL SIZED HAIL IN HAWK SPRINGS.

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
HAWK SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4172 10425 4175 10434 4202 10422 4180 10406
TIME...MOT...LOC 2139Z 217DEG 15KT 4179 10426 

HAIL...1.75IN
WIND...<50MPH
 
$$

CLAYCOMB
860 
WWUS55 KCYS 262152
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
352 PM MDT FRI AUG 26 2016

WYC015-262202-
/O.EXP.KCYS.SV.W.0167.000000T0000Z-160826T2200Z/
GOSHEN WY-
352 PM MDT FRI AUG 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GOSHEN COUNTY
WILL EXPIRE AT 400 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
CHEYENNE.

LAT...LON 4172 10425 4175 10434 4202 10422 4180 10406
TIME...MOT...LOC 2149Z 212DEG 31KT 4179 10426 

$$

CLAYCOMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:09 PM MDT, 19 minutes earlier.

Area forecast discussion, Aug 26, 3:09 PM MDT, 19 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
309 PM MDT FRI AUG 26 2016

.SHORT TERM...(This evening through Saturday)
Issued at 218 PM MDT Fri Aug 26 2016

As expected, scattered thunderstorms are now developing across the
southern half of the CWA in response to a weak shortwave currently
tracking from west to east across southeast Wyoming. Convection is
expected to remain intact through early/mid evening before dynamic
support weakens as the wave moves east of the area. Small hail was
observed earlier at the WFO, which is no surprise given CAPES near
1500 J/kg and around 30 knots of 0-6 km shear. A few strong, maybe
marginally severe storms are possible, and most of our high plains
zones are still highlighted in a MRGL risk from SPC per the latest
convective outlook. This threat should quickly diminish after 3-6z
as all model guidance shows the leading edge of much drier mid-lvl
air sweeping across the CWA by that time. Light winds along with a
divergent flow pattern expected over east central Wyoming into the
northern Panhandle after 06z, along w/good boundary layer moisture
so we may see some fog development overnight once convection moves
east or dissipates.

Much drier air is expected for Saturday with the GFS/NAM/ECMWF all
in excellent agreement with H7-H3 humidities under 25 percent, and
at least modest mid-level subsidence associated with the departing
wave. Dry westerly flow through the column would suggest consensus
guidance for dew points is at least 5-10 degrees too high. In fact
the raw GFS/NAM models are much drier than the SuperBlend. Trended
warmer and drier which pushes afternoon RH values under 15 percent
and raises some fire weather concerns. Winds should be marginal on
Saturday but forecast soundings show a deep layer of 12-18 kt flow
which could easily yield a few gusts over 25 mph, especially given
subsidence aloft. Issued a Fire Weather Watch for FWZ 301, 303 and
308 for these reasons. Believe the main area of concern will be in
northern Carbon, northern Albany, and western Converse counties w/
the main belt of stronger flow aloft. Even warmer/drier for Sunday
with additional fire weather concerns.

.LONG TERM...(Saturday night through Friday)
Issued at 218 PM MDT Fri Aug 26 2016

A warm and dry weather pattern expected to prevail across the CWA
this period. A narrow upper ridge is initially expected to nose
northeastward from the desert southwest on Monday then build over
the Rocky mountains into the southern plains by midweek. Majority
of the moisture looks to remain suppressed south of the CWA
through Wednesday before possibly moving more up the Rocky
Mountain chain by late in the week as the upper ridge axis shifts
eastward over the plains...allowing for some convection mainly
around the mountains at that time. Temperatures expected to be
above seasonal norms for the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday morning)
Issued at 1130 AM MDT Fri Aug 26 2016

Area of showers and a few embedded tstms over the central Nebraska
Panhandle will move east of the area early in the afternoon leaving
VFR for all terminals.  Wdly sctd showers and storms developing over
southeast Wyoming in the afternoon will move east through the
evening.  Moist upslope flow expected to result in areas of MVFR/IFR
cigs and fog over parts of the panhandle later tonight into
Saturday morning.

&&

.FIRE WEATHER...
Issued at 218 PM MDT Fri Aug 26 2016

Thunderstorms will continue over portions of southeast Wyoming and
the western Nebraska Panhandle through early evening. A few strong
storms are possible with small hail and gusty/erratic surface wind
along with heavy rain and cloud to ground lightning. Critical fire
weather conditions are possible over parts of FWZ 301, 303 and 308
on Saturday afternoon w/the arrival of a much warmer/drier airmass
and gusty winds. A Fire Weather Watch is in effect. Conditions are
expected to remain at least elevated through much of next week, if
not critical for areas mainly west of the Laramie Range.

&&

.CYS Watches/Warnings/Advisories...
WY...Fire Weather Watch from Saturday afternoon through Saturday
     evening for WYZ301-303-308.

NE...None.
&&

SHORT TERM...CLH
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...CLH
Hazardous weather outlook, Aug 26, 5:25 AM MDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
525 AM MDT FRI AUG 26 2016

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
271130-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
525 AM MDT FRI AUG 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE FIRST AREA OF THUNDERSTORMS WILL MOVE ACROSS THE WESTERN
NEBRASKA PANHANDLE THIS MORNING. ANOTHER ROUND OF THUNDERSTORMS
WILL DEVELOP THIS AFTERNOON ACROSS THE SOUTHEAST WYOMING PLAINS
AND MOVE AGAIN INTO THE WESTERN NEBRASKA PANHANDLE LATE THIS
AFTERNOON AND EVENING. A FEW OF THESE AFTERNOON THUNDERSTORMS MAY
BECOME STRONG TO MARGINALLY SEVERE CONTAINING HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WARM, DRY AND BREEZY CONDITIONS WILL ELEVATE THE FIRE DANGER
ACROSS MUCH OF SOUTHEAST WYOMING THIS WEEKEND AND INTO EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

WYZ104-105-109>115-271130-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
525 AM MDT FRI AUG 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY
THIS EVENING. WIND GUSTS TO 50 MPH WILL BE THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WARM, DRY AND BREEZY CONDITIONS WILL ELEVATE THE FIRE DANGER
THIS WEEKEND AND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

In the hours before

Special weather statement, Aug 26, 2:05 PM MDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
205 PM MDT FRI AUG 26 2016

NEZ054-WYZ117>119-262030-
KIMBALL NE-EAST LARAMIE COUNTY WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
CENTRAL LARAMIE COUNTY WY-
205 PM MDT FRI AUG 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIMBALL AND
SOUTHEASTERN LARAMIE COUNTIES UNTIL 230 PM MDT...

AT 205 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR BURNS TO 8 MILES EAST OF CHEYENNE TO NEAR
NATURAL FORT. MOVEMENT WAS SOUTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CHEYENNE...PINE BLUFFS...BURNS...HILLSDALE...CARPENTER...
SOUTH GREELEY...PANORAMA POINT...RANCHETTES...
FOX FARM-COLLEGE AND SOUTH GREELEY HIGH.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 1 AND 7.
 INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 361 AND 402.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 1 AND 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.

&&

LAT...LON 4101 10494 4126 10467 4134 10440 4101 10354
TIME...MOT...LOC 2005Z 306DEG 37KT 4127 10433 4114 10463 4097 10484

CLAYCOMB
Local storm report, Aug 26, 2:26 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
226 PM MDT FRI AUG 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             4 W HILLSDALE           41.21N 104.55W
08/26/2016  E0.88 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

KC

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:44 PM MDTSpecial Weather StatementCYS46 min
Aug 25, 8:32 PM MDTSpecial Weather StatementCYS43 min
Aug 26, 1:46 PM MDTFire Weather WatchCYS5 hr
Aug 26, 2:05 PM MDTSpecial Weather StatementCYSLaramie25 min
Aug 26, 2:18 PM MDTSevere Thunderstorm WarningCYSLaramie29 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.